Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 265, NWS Bismarck, ND

August 12, 2011Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2011, 3:29 PM CDT for Stutsman County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 3:29 PM CDT (20:29 UTC)
Expired
Aug 12, 2011, 4:00 PM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS53 KBIS 122029
SVRBIS
NDC093-122115-
/O.NEW.KBIS.SV.W.0265.110812T2029Z-110812T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 415 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ADRIAN...OR 20 MILES SOUTHEAST OF JAMESTOWN...AND MOVING EAST AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  YPSILANTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4663 9857 4662 9858 4663 9873 4681 9872
      4686 9842 4664 9843 4663 9844
TIME...MOT...LOC 2030Z 251DEG 9KT 4666 9852
WIND...HAIL 60MPH 1.00IN

$$

AYD
1 follow-up statement
080 
WWUS53 KBIS 122100
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT FRI AUG 12 2011

NDC093-122110-
/O.CAN.KBIS.SV.W.0265.000000T0000Z-110812T2115Z/
STUTSMAN ND-
400 PM CDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4663 9857 4662 9858 4663 9873 4681 9872
      4686 9842 4664 9843 4663 9844
TIME...MOT...LOC 2100Z 251DEG 9KT 4668 9842

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:00 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI AUG 12 2011

.UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 771 FOR THE EXTREME
EAST CENTRAL AND SOUTHEASTERN CWA IN EFFECT UNTIL 8 PM CDT.

&&

.DISCUSSION...AFTER COORDINATING WITH SPC...SEVERE THUNDERSTORM
WATCH 771 IS IN EFFECT FOR THE JAMES RIVER VALLEY. UPDATED
GRIDDED/TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED OVER EASTERN NORTH DAKOTA
DURING THE NEXT 12 TO 18 HOURS. OTHER THAN MVFR ASSOCIATED WITH
HEAVIER PRECIPITATION...VFR SHOULD PREVAIL THROUGH THE MAJORITY OF
THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TM...UPDATE
AYD...AVIATION
Hazardous weather outlook, Aug 12, 1:58 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT FRI AUG 12 2011

NDZ001>005-009>013-017>023-031>036-040>046-131900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
158 PM CDT FRI AUG 12 2011 /1258 PM MDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE LATE AFTERNOON
AND EARLY EVENING HOURS. HOWEVER...THESE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-047-048-050-051-131900-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
158 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT. VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND...OR RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE AT BISMARCK.

TM

In the hours before

Local storm report, Aug 12, 1:32 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       11 NE FESSENDEN         47.76N 99.46W
08/12/2011  M1.80 INCH       WELLS              ND   MESONET

            FELL IN 20 MINUTES. PENNY SIZE HAIL.

&&

JMETZ
Local storm report, Aug 12, 1:38 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
138 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             11 NE FESSENDEN         47.76N 99.46W
08/12/2011  E0.75 INCH       WELLS              ND   MESONET

&&

JMETZ
Special weather statement, Aug 12, 1:46 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM CDT FRI AUG 12 2011

NDZ023-025-036-037-121945-
FOSTER-KIDDER-STUTSMAN-WELLS-
146 PM CDT FRI AUG 12 2011

...SPECIAL WEATHER STATEMENT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN KIDDER
COUNTY TO CENTRAL STUTSMAN COUNTY...MOVING EAST AT 10 MPH.

HAIL UP TO PENNY SIZE...WINDS GREATER THAN 30 MPH AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WOODWORTH...          WINDSOR...

IF YOU HEAR THUNDER OR SEE LIGHTNING REMAIN INDOORS.

AYD
Local storm report, Aug 12, 2:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
234 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             8 NE MEDINA             46.98N 99.18W
08/12/2011  E1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            LASTED A FEW MINUTES. VERY HEAVY RAIN. 50 MPH WIND GUSTS.

&&

JTAEGER
Local storm report, Aug 12, 2:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             10 S JAMESTOWN          46.77N 98.71W
08/12/2011  E1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            LASTED AROUND 5 MINUTES.

&&

JTAEGER
Local storm report, Aug 12, 3:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 S YPSILANTI           46.76N 98.57W
08/12/2011  E0.88 INCH       STUTSMAN           ND   BROADCAST MEDIA

0300 PM     HEAVY RAIN       15 SW CARRINGTON        47.30N 99.35W
08/12/2011  M2.10 INCH       STUTSMAN           ND   CO-OP OBSERVER

            TOTAL RAIN IN LAST HOUR

&&

JTAEGER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:19 AM CDTAreal Flood AdvisoryBISDivide, Williams3 hr
Aug 12, 12:41 PM CDTAreal Flood AdvisoryBISBottineau, Pierce, Rolette6 hr
Aug 12, 12:53 PM CDTFlash Flood WarningBISKidder, Sheridan, Wells6 hr
Aug 12, 1:53 PM CDTFlash Flood WarningBISKidder, Stutsman5 hr
Aug 12, 2:27 PM CDTFlash Flood WarningBISFoster, Stutsman5 hr
Aug 12, 2:35 PM CDTSevere Thunderstorm WarningBISStutsman55 min
Aug 12, 3:01 PM CDTTornado WarningBISStutsman16 min
Aug 12, 3:08 PM CDTSevere Thunderstorm WarningBISLaMoure67 min
Aug 12, 3:28 PM CDTTornado WarningBISStutsman32 min
Aug 12, 3:53 PM CDTSevere Thunderstorm WarningBISDickey45 min
Aug 12, 3:59 PM CDTTornado WarningBISLaMoure31 min
Aug 12, 4:15 PM CDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Aug 12, 6:56 PM CDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells65 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.